It has been a difficult assignment for me to complete because I have read so much about the havoc that fluoroquinolones wreak on cells – they deplete mtDNA, cause chromosomal abnormalities, disrupt the balance of minerals within cells, cause oxidative stress, etc. All of these effects of fluoroquinolones cause harm to those who take them. So, it has been difficult for me to shift modes, from thinking that the damage mechanism for fluoroquinolones is cellular damage, to noting that damage can be done by systemic fungal infections that take root after the fluoroquinolones have killed all of the good bacteria in the gut. It’s not an either/or situation though. Fluoroquinolones can cause cellular damage AND they can kill all of the good bacteria in the gut, leaving the person who takes the fluoroquinolone susceptible to systemic fungal infections. Fungal infections are one of the many chronically harmful effects of fluoroquinolone antibiotics.
All broad-spectrum antibiotics can cause fungal infections. The “use of antimicrobials is the main reason for the loss of the normal flora and its replacement by potentially pathogenic microorganisms, such as gram-negative aerobic bacilli and Candida species.” This is another reason that I am struggling with this post. I have written multiple posts going over how fluoroquinolones are categorically different from all the other antibiotics. (They are more similar to chemotherapy drugs than they are to penicillin.) None of the other classes of antibiotics cause a chronic syndrome that includes destruction of all connective tissue throughout the body – including tendons, muscles, cartilage, etc. None of the other classes of antibiotics damage all the nervous systems – including the central, peripheral and autonomic nervous systems. Fluoroquinolones do.
Again, it’s not an either/or situation though. It is possible that some of the symptoms of fluoroquinolone toxicity stem from systemic fungal infections, while others stem from cellular damage. Symptoms like fatigue, brain-fog, food intolerances, etc. that occur both with fluoroquinolone toxicity and candida-related complex may be the result of fungal infections in those who are suffering from fluoroquinolone toxicity or they may be a result of mitochondrial damage, or both. Fluoroquinolone toxicity and candida-related complex are not mutually exclusive diseases. In fact, there may be a huge amount of overlap between the two. It was noted in an article entitled Levofloxacin and Moxifloxacin Increase Human Gut Colonization by Candida Species that fluoroquinolones, “significantly increase the concentration of Candida species in the human gut. Hence, these agents should be used with caution in patients at risk for systemic fungal infections.” Patients at risk for systemic fungal infections include those who are immunocompromised, on corticosteroid drugs and other risk factors. In addition to causing cellular damage, fluoroquinolones also open the door for colonization of candida in the gut of those who take them.
Perhaps I shouldn’t downplay the severity of fungal infections. It is not “just” a fungal infection, just like an adverse reaction to a fluoroquinolone is not “just” a side-effect – both are chronic syndromes. They are not a light matter. If a systemic fungal infection takes hold, it can be deadly – and often is. Debra Anderson noted in her post “Glabrata – A Deadly Post Fluoroquinolone Risk You’ve Never Heard Of” that 67-90% of diagnosed blood borne glabrata cases are fatal. Debra’s glabrata infection was brought on by a combination of steroids and fluoroquinolone antibiotics. The steroids weakened her immune system, the fluoroquinolones killed all of the good bacteria in her gut that were keeping the candida at bay, and the glabrata (a kind of candida) took over. She is fighting a tough battle. It’s a battle for her life and it is nothing to trivialize. Debra is one of two “floxie” friends of mine who are battling glabrata. The other friend has recently received a diagnosis of terminal from her doctor, she has entered hospice care and she does not expect to last much longer.
Systemic candida has been trivialized by many though – “Conventional medical practitioners do not recognize candida-related complex as a disease.” Candida causes symptoms like chronic congestion, sugar cravings, food intolerances, difficulty thinking / brain fog, skin rashes, reoccurring yeast and urinary tract infections, etc. There is a tendency to dismiss these symptoms as insignificant because they are difficult to measure and quantify, they are based on patient reports, and it is easy to think of them as things that everyone experiences. Who doesn’t have sugar cravings and brain fog? The fact that popular diets abound diminishing candida exist, and thus self-diagnosis is common, don’t help to encourage traditional medical practitioners to recognize the symptoms of candida-related complex. However, there are thousands of peer-reviewed journal articles noting the very real problems of candida infections. Systemic, chronic candida infections are real – and serious.
Systemic fungal infections are also serious because they are difficult to treat. Fungi adapt quickly to anti-fungal drugs, and develop resistance to them. Candida form biofilms. Biofilms “consist of matrix-enclosed microcolonies of yeasts and hyphae, arranged in a bilayer structure. The biofilms are resistant to a range of antifungal agents currently in clinical use, including amphotericin B and fluconazole, and there appear to be multiple resistance mechanisms.”* Additionally, antifungal drugs can be dangerous in themselves. Many antifungal drugs cause kidney and liver failure, which can lead to death.
Per the article Antifungal Resistance and New Strategies to Control Fungal Infections, “At the beginning of the 20th century, bacterial epidemics were a global and important cause of mortality. In contrast, fungal infections were almost not taken into account. Since the late 1960s when antibiotic therapies were developed, a drastic rise in fungal infections was observed, and they currently represent a global health threat.” The global health threat of fungal infections is serious, and not something to trivialize. Fungal infections can be deadly, and the treatment options for getting rid of them are limited.
The causal link between antibiotics and fungal infections should be thoroughly considered by both doctors and patients before unnecessarily strong antibiotics are prescribed or administered, especially before they are prescribed in conjunction with corticosteroid drugs. It should be noted that, “use of antibiotics and immunosuppressive drugs such as corticosteroids are major factors contributing to higher frequency of fungal infections. Antibiotics and immunosuppressive drugs, by disrupting normal bacterial colonization and suppressing the immune system, create an environment within the body in which fungi can thrive.” Whether fungal infections manifest themselves in ways that are not life-threatening but do inhibit a person’s quality of life – like developing food intolerances or brain fog – or whether they become systemic and life-threatening – like bloodstream glabrata infections – they are real and should be taken seriously.
Antibiotic use has consequences. The rise in fungal infections is one of the consequences of antibiotic use. As very strong antibiotics that also damage mammalian cells, fluoroquinolones have even more consequences than other kinds of antibiotics. Sorting out which symptoms of fluoroquinolone toxicity are a result of cellular damage and which symptoms are a result of fungal infections is not something that has yet occurred or been written up in scientific literature. Both cellular damage and fungal infections should be taken seriously though –they are not trivial and they can be deadly.
* The glabrata form of candida is particularly difficult to diagnose and treat because the fungi don’t have hyphae. More information can be found in Debra Anderson’s article, “Without hyphae, it is very difficult to culture, biopsy or see glabrata under a microscope. Due to the fact that it cannot be easily diagnosed, it is usually is not discovered in a person until they are very sick and by then it is a race against time to save the individual.”
Information about Fluoroquinolone Toxicity
Information about the author, and adverse reactions to fluoroquinolone antibiotics (Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin and Floxin/ofloxacin) can be found on Lisa Bloomquist’s site, www.floxiehope.com.
Participate in Research
Hormones MatterTM is conducting research on the side effects and adverse events associated with the fluoroquinolone antibiotics, Cipro, Levaquin, Avelox and others: The Fluoroquinolone Antibiotics Side Effects Study. The study is anonymous, takes 20-30 minutes to complete and is open to anyone who has used a fluoroquinolone antibiotic. Please complete the study and help us understand the scope of fluoroquinolone reactions.
Hormones MatterTM conducts other crowdsourced surveys on medication reactions. To take one of our other surveys, click here.
To sign up for our newsletter and receive weekly updates on the latest research news, click here.
What Else Can I Do To Help?
Hormones MatterTM is completely unfunded at this juncture and we rely entirely on crowdsourcing and volunteers to conduct the research and produce quality health education materials for the public. If you’d like help us improve healthcare with better data, get involved. Become an advocate, spread the word about our site, our research and our mission. Suggest a study. Share a study. Join our team. Write for us. Partner with us. Help us grow. For more information contact us at: firstname.lastname@example.org.
To support Hormones Matter and our research projects – Crowdfund Us.